Substance Use

Methadone Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

methadone in vial and needle

What You Need to Know About Methadone Overdose

Methadone is a prescription drug used to treat opioid addiction. It can be addictive, and it is possible to overdose on methadone. This article will discuss the signs of a methadone overdose, how to respond to an overdose, and how Zinnia Healing can help those struggling with addiction.

Call us today at (855) 430-9439 to find out more about our inpatient and outpatient programs.

Can You Overdose on Methadone?

Yes, you can overdose on methadone. Methadone is a powerful narcotic pain reliever that is similar to morphine. It is a Schedule II controlled substance with a high potential for drug abuse and can lead to dependence. It is prescribed to people who are addicted to heroin or other opiates as a way to wean them off the drug slowly. Methadone can be fatal if taken in large amounts or mixed with other drugs or alcohol.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on methadone, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Methadone Overdose?

Several treatment options are available for those who have overdosed on methadone, and the most effective treatment program will vary depending on the individual case. Common treatment options for a methadone overdose include activated charcoal, naloxone, and breathing support.

  • Activated charcoal is often used to treat drug overdoses. It works by adsorbing (binding to) the toxins in the stomach, which prevents them from being absorbed into the bloodstream.
  • Naloxone is a medication that reverses the effects of opioids, including methadone.
  • Intubation and mechanical ventilation may also be necessary in cases of a methadone opioid overdose. Intubation is the process of inserting a breathing tube through the mouth and into the lungs. Mechanical ventilation is a life-support technique that uses a machine to help a person breathe.

Is a Methadone Overdose Dangerous?

A methadone overdose can be extremely dangerous and even deadly. If you suspect someone has overdosed on methadone, it is essential to get them medical help immediately. Methadone overdoses can cause respiratory depression, coma, and death.

How Much Methadone Does It Take to Overdose?

There is no one answer as it varies from person to person. However, most experts agree that a lethal dose of methadone is around “50 mg for an opiate-naive adult.” However, this doesn’t consider older adults with a lower tolerance or children who are more susceptible to the drug’s effects. In addition, factors like body weight, age, and health can play a role in how much methadone is too much.

How Can I Prevent a Methadone Overdose?

If you or someone you know is taking methadone, it is crucial to be aware of overdose risks. Some things that can help prevent a methadone overdose include:

  • Attending support groups
  • Learning the signs of addiction
  • Taking methadone as prescribed by a doctor
  • Staying hydrated
  • Avoiding alcohol and other drugs

Methadone can cause severe harm or death when taken in excess due to its sedative effects. When combined with other CNS depressants like alcohol or benzodiazepines, the risk of an overdose increases significantly. Additionally, people physically dependent on methadone may not be able to tolerate discontinuing use abruptly, which can result in withdrawal symptoms that may lead to an overdose. To ensure a safe and successful recovery and avoid any medical emergencies, you must speak with a medical professional if you or someone you know is struggling with addiction.

What Are the Signs and Symptoms of a Methadone Overdose?

The signs and symptoms of a methadone overdose include:

  • Slow or stopped breathing
  • Dizziness
  • Confusion
  • Weak pulse
  • Coma

If you suspect someone has overdosed on methadone, call 911 immediately to get admitted to an emergency department. Narcan (naloxone), a drug that reverses the effects of opioids, can be given intravenously (IV) or intramuscularly (IM) to save someone’s life if they have overdosed on opioids.

Inpatient and outpatient treatment options are available for those seeking treatment before an overdose. Treatment centers like Zinnia Healing offer evidence-based, holistic treatment for those struggling with methadone addiction. Our team of addiction specialists will work with you to create a personalized treatment plan that meets your unique needs.

Other Methadone Side Effect Complications?

Methadone can cause other serious side effects and the risk of overdose. These include:

What Increases the Risk of a Methadone Overdose?

A few risk factors can increase the chance of overdosing on methadone. These include, but are not limited to, the following:

  • Having taken too much methadone before
  • Taking other medications that interact with methadone
  • Drinking alcohol while taking methadone
  • Using drugs while taking methadone

Methadone is a potent drug, and when combined with other substances, the risk of overdose increases significantly. It is essential to be mindful of these risks and take steps to avoid them if possible.

Why Does a Methadone Overdose Occur?

Methadone is a synthetic narcotic used to treat addiction to other narcotics, such as heroin and oxycodone (known under the brand name OxyContin). It works by binding to the u-opioid receptors in the brain, and this action blocks the effects of other opioids and reduces cravings for them.

When too much methadone is taken, it can cause the respiratory system to slow down to the point where breathing stops.

How to Tell Someone Is on Methadone

If you’re not sure whether a friend or family member is on methadone, look for these signs and symptoms:

  • Drowsiness
  • Disorientation
  • Slurred speech
  • Slow or shallow breathing
  • Pinpoint pupils

Why Would Someone Take Methadone?

Methadone is taken for multiple reasons, including:

  • To treat pain
  • To help with detoxification from opioids
  • To manage withdrawal symptoms from opioids
  • As part of maintenance therapy for people addicted to opioids

How to Help Someone With a Methadone Use Disorder?

If you or someone you know is struggling with a methadone substance use disorder, getting help as soon as possible is essential. Here are some ways you can get started:

  • Talk to a doctor or mental health professional: If you’re worried about your methadone use, or someone else’s, it’s essential to talk to a doctor or other healthcare professional. They can provide health information to help you understand your risks and make a plan to keep you safe while ensuring patient privacy.
  • Join a support group: Many great organizations offer support for people struggling with methadone use disorders, such as Narcotics Anonymous (NA) and SMART Recovery. These groups can provide you with valuable resources and support about drug safety from others who have been in your shoes.
  • Seek out treatment: Getting professional help is often the best way to overcome a methadone use disorder. Therapy from a healthcare provider like Zinnia Healing can involve detoxification, inpatient or outpatient therapy, and other support services. Finding a treatment provider you trust and feel comfortable with is essential.
  • Make healthy lifestyle choices: Eating a nutritious diet, exercising regularly, and getting enough sleep are all critical for recovery from a methadone use disorder. These healthy lifestyle choices can help you feel better physically and mentally and may also help reduce your risk of relapse.

Closing Thoughts

Methadone is a powerful drug used to treat addiction to other opioids. It can be helpful for some people, but it also comes with a risk of overdose. If you or someone you know is struggling with a methadone use disorder, getting help as soon as possible is essential.

Treatment centers like Zinnia Healing can provide you with the resources and support you need to recover. Contact us today at (855) 430-9439 or visit our website to learn more about our program and how we can help you or your loved one start on the road to recovery.